Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 56, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 15, 2018, 7:31 AM EDT for Johnston County, Sampson County, Wayne County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2018, 7:31 AM EDT (11:31 UTC)
- Expired
- Sep 15, 2018, 10:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
Counties Johnston County, NC, Sampson County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 57 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 7:35 AM EDT | FLASH FLOOD | Newton Grove, NC | HIGH WATER RESCUE REPORTED IN NEWTON GROVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 11.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 522 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078
WGUS52 KRAH 151131
FFWRAH
NCC101-163-191-151430-
/O.NEW.KRAH.FF.W.0056.180915T1131Z-180915T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
731 AM EDT SAT SEP 15 2018
...FLASH FLOOD EMERGENCY FOR Southwestern Wayne, Northern Sampson,
South central Johnston Counties...
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southwestern Wayne County in central North Carolina...
Northern Sampson County in central North Carolina...
South central Johnston County in central North Carolina...
* Until 1030 AM EDT
* At 729 AM EDT, Doppler radar indicated heavy rain across the
warned area. Flash flooding is already occurring. Up to 13 inches
of rain has already fallen. Flash flooding is already occurring. A
high water rescue was also being reported in Newton Grove.
This is a FLASH FLOOD EMERGENCY for Southwestern Wayne, Northern
Sampson, and South central Johnston counties. This is a PARTICULARLY
DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
* Some locations that will experience flooding include...
Mount Olive, Newton Grove, Turkey, Hobbton and Spivey's Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3516 7860 3531 7855 3533 7853 3535 7854
3538 7853 3526 7810 3517 7795 3516 7796
3517 7797 3518 7799 3519 7802 3519 7804
3518 7807 3519 7816 3509 7817 3508 7816
3499 7816
$$
HAINESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 7:10 AM EDT, 21 minutes earlier.
Area forecast discussion, Sep 15, 7:10 AM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 710 AM EDT Sat Sep 15 2018 .SYNOPSIS... The center of Tropical Storm Florence will move very slowly west across South Carolina today. It will weaken to a tropical depression as it moves northwest into the southern Appalachians on Sunday and Monday, before turning east and moving off the mid-Atlantic coast on Tuesday. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 315 AM Saturday... The forecast continues to revolve around Florence as its center drifts across SC (see hurricanes.gov or our tropical page at weather.gov/raleigh for the latest forecast track), with broad bands of very heavy rain spreading onshore and across all but far N portions of central NC. One band in particular is depicted by the majority of CAMs focusing very moisture-laden air and extremely heavy rainfall over our southeast and south-central sections, NNE and NE of the center, over the next 12-24 hours. Will maintain a flash flood watch for all but the far N, where totals will be lower. Additional amounts of 5-15" are expected across the southern half of the CWA today and tonight, highest across Cumberland and Sampson counties, where historic flooding is possible. Projections of the highest reasonable sustained winds based on the official forecast show 25-35 kts across the southern half with max gusts of 35-45 kts, with isolated higher values possible within convection. Will retain the tropical storm warning area as is, although alterations will be considered after reviewing the new NHC track. Highs today of 74-79 and lows 69-73. -GIH && .SHORT TERM /SUNDAY THROUGH MONDAY/... As of 345 AM Saturday... The Florence wind field will continue to slowly spread out and gradually diminish as it pushes NW into NE TN and N/NW into the Ohio Valley through Mon as a depression or perhaps remnant low. But the threat of flooding rains will persist, with the greatest risk spreading from our southern sections into W NC, including the Triad, as we head into Sun/Sun night. As Florence's center passes to our S and W, our low level flow will veer gradually to a SE direction with a strongly confluent and upslope Atlantic-source component. Florence will continue to hold a lot of water with very efficient rainfall production, tapping extremely high PW values well over 2". Upper divergence will have weakened a bit but will linger over W NC Sun, as spokes of vorticity rotate around the mid level low, prompting dynamic lift. Will maintain high pops focused on the SW then W sections through Sun, then will decrease them slightly but keep likely to categorical pops across the NW third of the CWA Sun night and Mon, as we continue to tap Atlantic moisture with mid level troughing just to our W and continued strong and confluent southerly 850 mb flow. The flash flood watch will be extended over far W and NW sections through Sun night. Highs in the mid 70s to lower 80s Sun, and 80-87 Mon. -GIH && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 100 AM Saturday... The remnant circulation of Florence is expected to lift northeast through the northeastern United States Monday night and Tuesday. The trailing surface trough will keep a lingering likelihood of showers and thunderstorms through Tuesday afternoon and evening. Very warm and humid conditions will also linger through Wednesday, even though the surface trough will move offshore, bringing drier weather and mostly sunny skies Wednesday. Less humid air will filter into the region Thursday. Lows will be in the 70s Tuesday, dropping off into the 60s Thursday and Friday (near normal). Highs will still be in the 80s (near 90 SE). The next chance of showers and thunderstorms may come late Friday as a mid/upper trough and cold front approach from the NW late. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... As of 710 AM Saturday... 24 Hour TAF period: Very dangerous aviation conditions as Tropical Storm Florence continues to batter North Carolina. KFAY will experience the worst of the conditions at it is the closest terminal to the center of the storm. Expect 25-30 kt sustained winds gusting to 40 kts through the TAF period. All other TAF sites will experience breezy conditions but not as high as KFAY with generally 20 kts sustained gusting to 30. Expect periods of LLWS of up to 65 kts at 2000 ft sporadically through the TAF period. Heavy showers can be expected with isolated thunderstorms in the heaviest rainbands. Ceilings will likely reside in the MVFR/IFR for much of the period with visibilities occasionally dipping into IFR levels in the heaviest showers. Otherwise ceilings should be the main driver of aviation conditions over the next 24 hours. Long Term: The effects of Florence will continue to be felt through the end of the weekend and possibly into early next week at western terminals. The remnants of Florence will come back through the area as a cold front on Tuesday and it looks like by Wednesday, aviation conditions will finally return to VFR with clear skies overhead. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday evening for NCZ024>028-040>043- 075>078-084>086-088-089. Tropical Storm Warning for NCZ026>028-040>043-075>078-084>086-088- 089. Flash Flood Watch through Monday morning for NCZ021>023-038-039- 073-074-083. && SYNOPSIS...Blaes NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Badgett AVIATION...Ellis
Hazardous weather outlook, Sep 15, 7:01 AM EDT, 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 701 AM EDT Sat Sep 15 2018 NCZ021>023-038-039-161100- Forsyth-Guilford-Alamance-Davidson-Randolph- 701 AM EDT Sat Sep 15 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through the weekend. NCZ073-074-083-161100- Stanly-Montgomery-Anson- 701 AM EDT Sat Sep 15 2018 ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through the weekend. NCZ007>011-161100- Person-Granville-Vance-Warren-Halifax- 701 AM EDT Sat Sep 15 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Tropical storm Florence will continue to push slowly inland over South Carolina today. Periodic wind gusts of 20 to 30 mph may knock down a few tree limbs. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of rain and gusty winds through the weekend may result in a few downed tree limbs and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this weekend. NCZ042-043-075>078-086-088-089-161100- Johnston-Wilson-Moore-Lee-Harnett-Wayne-Hoke-Cumberland-Sampson- 701 AM EDT Sat Sep 15 2018 ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... ...TORNADO WATCH 376 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through the weekend. NCZ024>028-161100- Orange-Durham-Franklin-Nash-Edgecombe- 701 AM EDT Sat Sep 15 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through the weekend. NCZ040-041-084-085-161100- Chatham-Wake-Richmond-Scotland- 701 AM EDT Sat Sep 15 2018 ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through the weekend.
In the hours before
Local storm report, Sep 15, 1:35 AM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
135 AM EDT SAT SEP 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 1 NE PRINCETON 35.47N 78.15W
09/14/2018 JOHNSTON NC EMERGENCY MNGR
HIGH WATER ON OLD CORNWALLIS RD.
&&Local storm report, Sep 15, 1:58 AM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
158 AM EDT SAT SEP 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD RAEFORD 34.98N 79.22W
09/14/2018 HOKE NC LAW ENFORCEMENT
SEVERAL ROADS WERE CLOSED IN SCOTLAND COUNTY
FROM HEAVY RAIN.
&&
BLAESLocal storm report, Sep 15, 7:10 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
710 AM EDT SAT SEP 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TROPICAL STORM RALEIGH 35.82N 78.66W
09/15/2018 WAKE NC EMERGENCY MNGR
AS OF EARLY THIS MORNING, CITY OF RALEIGH
EMERGENCY MANAGEMENT REPORTED 65 TREES BLOWN
DOWN ACROSS CITY ROADS.
&&
BLAESLocal storm report, Sep 15, 7:14 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
714 AM EDT SAT SEP 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TROPICAL STORM 1 NNW HOBBTON 35.19N 78.33W
09/15/2018 SAMPSON NC PUBLIC
EMERGENCY MANAGERS REPORT WATER RESCUES ON
ROUTE 701 SOUTH OF NEWTON GROVE.
&&
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 9:21 PM EDT | Tornado Warning | RAH | Wayne | 24 min |
| Sep 14, 9:39 PM EDT | Flash Flood Warning | RAH | Wayne | 6 hr |
| Sep 14, 10:20 PM EDT | Tornado Warning | RAH | Wayne | 9 min |
| Sep 14, 11:29 PM EDT | Areal Flood Advisory | RAH | Chatham, Davidson, Harnett, Lee, Montgomery, Moore and 2 more | 3 hr |
| Sep 14, 11:47 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Nash | 3 hr |
| Sep 14, 11:56 PM EDT | Flash Flood Warning | RAH | Cumberland, Harnett, Hoke, Johnston, Moore, Sampson and 4 more | 39 hr |
| Sep 15, 2:43 AM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Davidson, Durham, Lee, Montgomery and 5 more | 3 hr |
| Sep 15, 2:48 AM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Nash | 3 hr |
| Sep 15, 4:23 AM EDT | Areal Flood Advisory | RAH | Anson, Chatham, Harnett, Hoke, Lee, Montgomery and 4 more | 3 hr |
| Sep 15, 4:58 AM EDT | Tornado Warning | RAH | Wayne | 21 min |
| Sep 15, 6:06 AM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Davidson, Durham, Guilford, Lee and 6 more | 6 hr |
| Sep 15, 6:22 AM EDT | Flash Flood Warning | RAH | Lee, Moore | 32 hr |
| Sep 15, 7:50 AM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Moore, Richmond, Scotland, Stanly | 3 hr |
| Sep 15, 8:52 AM EDT | Special Weather Statement | RAH | Harnett, Lee | 23 min |
| Sep 15, 9:23 AM EDT | Special Weather Statement | RAH | Sampson | 37 min |
| Sep 15, 11:19 AM EDT | Tornado Warning | RAH | Sampson | 26 min |
| Sep 15, 11:28 AM EDT | Special Weather Statement | RAH | Wilson | 32 min |
| Sep 15, 11:50 AM EDT | Areal Flood Advisory | RAH | Anson, Chatham, Davidson, Montgomery, Randolph, Richmond and 2 more | 6 hr |
| Sep 15, 11:51 AM EDT | Special Weather Statement | RAH | Cumberland | 54 min |
| Sep 15, 1:12 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Wake | 9 hr |
| Sep 15, 1:40 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford, Orange, Randolph | 4 hr |
| Sep 15, 2:23 PM EDT | Flash Flood Warning | RAH | Anson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 2 more | 24 hr |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.